Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 51, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2013, 4:11 PM MDT for Summit County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2013, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 19, 2013, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Summit County, UT
The radar
The Salt Lake City radar (KMTX), 101 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2885 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WGUS55 KSLC 192211
FFWSLC
UTC043-200115-
/O.NEW.KSLC.FF.W.0051.130819T2211Z-130820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT MON AUG 19 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SUMMIT COUNTY IN UTAH
* UNTIL 715 PM MDT
* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE ROCKPORT BURN SCAR LOCATED
ADJACENT TO ROCKPORT RESERVOIR.
RADAR RAINFALL ESTIMATES INDICATE THAT 0.50 TO 0.75 INCHES OF RAIN
HAS FALLEN IN A SHORT PERIOD OF TIME OVER THE BURNED AREA. THIS
AMOUNT OF PRECIPITATION IS EXPECTED TO PRODUCE A DEBRIS FLOW WITHIN
THE BURN SCAR. IT IS NOT ANTICIPATED TO OVERTOP SR 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4078 11144 4079 11141 4077 11141 4075 11142
4076 11145
$$
MCINERNEY1 follow-up statement
700
WGUS75 KSLC 192333
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
533 PM MDT MON AUG 19 2013
UTC043-192341-
/O.CAN.KSLC.FF.W.0051.000000T0000Z-130820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMIT UT-
533 PM MDT MON AUG 19 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SUMMIT
COUNTY...
DUE TO A LACK OF DEBRIS MOVING ON THE ROCKPORT BURN SCAR...THE FLASH
FLOOD WARNING HAS BEEN CANCELLED. ADDITIONALLY...PRECIPITATION IN
THE AREA FOR THE FORESEEABLE FUTURE WILL BE MINIMAL.
AS A RESULT...THE WARNING IS CANCELLED.
LAT...LON 4078 11144 4079 11141 4077 11141 4075 11142
4076 11145
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:50 PM MDT, 21 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT MON AUG 19 2013
.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE
REGION THROUGH THE FIRST HALF OF THE WEEK. DRIER AIR WILL MOVE
INTO WESTERN UTAH MIDWEEK BEFORE MOISTURE MOVES BACK IN FOR THE
UPCOMING WEEKEND.
&&
.DISCUSSION...AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
SHOW THE MID LEVEL RIDGE AXIS HAS SHIFTED EAST ALONG THE UT/CO
BORDER THIS AFTERNOON...WHILE AN UPPER LOW CONTINUES TO SPIN JUST
OFF THE CENTRAL CA COAST. THIS IS INDUCING A VERY LIGHT SOUTHERLY
FLOW ALOFT ACROSS THE FORECAST AREA. A WAVE IS NOTED ROTATING
AROUND THE UPPER LOW THROUGH CENTRAL NV...WITH THE TAIL END OF
THIS WAVE EXTENDING BACK INTO CENTRAL UT.
ALTHOUGH SUFFICIENT MOISTURE REMAINS IN PLACE ACROSS THE FORECAST
AREA...CHARACTERIZED BY PW VALUES AT OR ABOVE 1 INCH OVER WESTERN
UT...AND IN THE 0.75 TO 1 INCH RANGE ACROSS THE EAST PER GOES
IMAGERY. CONVECTION HAS BEEN RATHER SPARSE...CONFINED TO THE
HIGHER TERRAIN...AND ASIDE FROM A COUPLE OF PERSISTENT CORES HAS
BEEN RATHER BENIGN. SPC MESOANALYSIS SHOWS 100MB MEAN LAYER CAPE
REMAINS MODEST...AND ITS POSSIBLE A BIT OF SUBSIDENCE IN THE WAKE
OF THE NV WAVE IS ALSO LIMITING CONVECTION OVER SOUTHERN UT. WILL
MAINTAIN THE WATCH FOR NOW...HOWEVER IF ACTIVITY DOES NOT PICK UP
IN THE NEXT COUPLE OF HOURS MAY NEED TO CANCEL. OTHERWISE
CONVECTION OVER CENTRAL UT SHOULD CONTINUE SLOWLY WORKING ITS WAY
INTO NORTHERN UT OVER THE NEXT FEW HOURS.
MOISTURE REMAINS IN PLACE TUESDAY...AND THE MODELS HAVE BEEN
FAIRLY CONSISTENT LIFTING A MORE SUBSTANTIAL WAVE NORTHWARD ACROSS
THE FORECAST AREA DURING THE DAY. AS SUCH TUESDAY MAY BE THE MOST
CONVECTIVELY ACTIVE DAY OF THE NEXT FEW...ASSUMING CLOUD COVER
DOES NOT LIMIT INSTABILITY/CONVECTION. GENERALLY MAINTAINED GOING
CHANCE POPS FOR THIS PERIOD.
THE UPPER LOW OFF THE CA COASTLINE IS FORECAST TO LIFT NORTHEAST
ACROSS NV DURING THE MIDWEEK PERIOD. THIS WILL VEER THE FLOW
ACROSS THE AREA TO THE SOUTHWEST...AND ALLOWING THE AIRMASS TO DRY
SOMEWHAT OVER WESTERN UT FOR THE LATTER HALF OF THE WEEK. HAVE
MAINTAINED THE CURRENT TREND OF LOWER POPS BEGINNING WEDNESDAY AND
CONTINUING THROUGH FRIDAY.
BOTH THE GFS AND THE EC ADVERTISE A SUBSTANTIAL MOISTURE PLUME
WILL WORK ITS WAY NORTH ACROSS THE FORECAST AREA DURING THE
WEEKEND...AS AN UPPER TROUGH REMAINS IN PLACE JUST OFF THE PACIFIC
COAST ALLOWING FOR A DEEP LAYER SOUTHERLY FLOW OVER THE WESTERN
CONUS. THIS MOISTURE SURGE APPEARS TO BE IN RESPONSE TO A
TROPICAL SYSTEM WHICH HAS YET TO FORM OFF THE MX COAST. THE EC IS
ROUGHLY A DAY FASTER BRINGING THIS MOISTURE NORTHWARD INTO THE
FORECAST AREA. HAVE GONE AHEAD AND INCLUDED CHANCE POPS FOR
SATURDAY/SUNDAY ACROSS THE FORECAST AREA...ALTHOUGH GIVEN
UNCERTAINTY IN TIMING AND WHETHER THIS TROPICAL SYSTEM WILL INDEED
COME TOGETHER LEADS TO A FAIR DEGREE OF UNCERTAINTY FOR THE LATTER
PORTION OF THE FORECAST.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH
TONIGHT. SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHERN SALT
LAKE VALLEY AND UTAH COUNTY COULD SEND GUSTY OUTFLOW WINDS ACROSS
THE AIRFIELD BETWEEN 23-01Z SWITCHING WINDS TO SOUTHERLY. THERE IS A
40 PERCENT CHANCE THAT THIS OUTFLOW WILL NOT REACH THE AIRFIELD AND
WINDS WILL REMAIN NORTHWEST UNTIL 03-04Z BEFORE THEY SWITCH TO
SOUTHERLY. THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM DEVELOPING
WITHIN 5SM OF THE SLC TERMINAL THROUGH THIS EVENING UNTIL ABOUT
06-08Z.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
HIGHER TERRAIN OF THE STATE THIS AFTERNOON...AND WILL CONTINUE TO DO
SO INTO THIS EVENING. WITH DEEP MOISTURE IN PLACE...WETTING RAIN
WILL ACCOMPANY THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL
BE GUSTY...ERRATIC WINDS AND LIGHTNING. MOISTURE WILL REMAIN IN
PLACE THROUGH WEDNESDAY...DRYING SLIGHTLY THURSDAY...AND A BIT MORE
FRIDAY...ESPECIALLY ACROSS NORTHWEST UTAH. WITH MOISTURE IN
PLACE...EXPECT STORMS TO DEVELOP EACH AFTERNOON THROUGH AT LEAST
THURSDAY. STORMS WILL BE MOST WIDESPREAD TOMORROW AFTERNOON AS A
DISTURBANCE IS FORECAST TO MOVE THROUGH THE STATE. SOUTHERLY FLOW
WILL INCREASE THURSDAY AND FRIDAY. MODELS SUGGEST THAT MOISTURE WILL
INCREASE FROM THE SOUTH THIS WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ010-012>016-019>021-517-518.
WY...NONE.
&&
SEAMAN/WILENSKY/HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 19, 4:02 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 AM MDT MON AUG 19 2013 UTZ001>016-019>021-517-518-WYZ021-201015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 402 AM MDT MON AUG 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS OVER THE SOUTHWEST HALF OF UTAH WILL SPREAD NORTHWARD TODAY AND TONIGHT. WITH INCREASED MOISTURE AND INSTABILITY...THUNDERSTORM ACTIVITY WILL INCREASE...ESPECIALLY OVER CENTRAL AND SOUTHERN UTAH. THESE STORMS WILL BE EFFICIENT RAIN PRODUCERS AND WILL MOVE LITTLE...SO THERE IS A HEIGHTENED RISK OF FLASH FLOODING. BURN SCARS...SLOT CANYONS...AND NORMALLY DRY WASHES WILL SEE THE GREATEST THREAT OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MOIST AIRMASS WILL REMAIN OVER THE OUTLOOK AREA TOMORROW...WITH THE GREATEST THREAT OF SHOWERS AND THUNDERSTORMS SHIFTING TOWARD NORTHERN UTAH. DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING WEDNESDAY BEFORE A VERY MOIST AIRMASS RETURNS TO THE AREA FOR THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:17 AM MDT | Flash Flood Watch | SLC | 18 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.